Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Kiki_kristy

Increased heart rate at night

Recommended Posts

Recently, after a few weeks of stress, I started experiencing an increase in heart rate at night. My heart can go from mid 60s to 120 from simply rolling over or even just moving my leg. It is so hard to sleep. One morning I woke up to a hr of 160. Not sure if it was a panic attack or just a major increase in my tachycardia. It did come down as a few mins later. Does anyone else experience episodes like this at night? Is this a flare up? It has been about 3 weeks now. I have also done an heart echo which came back normal and am currently wearing a 28 day monitor to see if they can find anything other then just sinus tachycardia. Unfortunately the increase of heart rate at night has given me an increase in anxiety so the cycle just continues. Any suggestions? Also, is a 150 hr upon standing fairly normal for us with POTS? The doctor told me that although it is uncomfortable it isn't life threatening. Want to see if anyone else goes through this so I can put it in my just another POTS symptoms bucket! Thanks! 

Share this post


Link to post
Share on other sites

All of us are different, but a PVC would occur then tachy would start up right after that either right when I tried to go to sleep or it would happen in the middle of the night and wake me up.  Nothing worse when you know you have an issue, it happens when you sleep, you know you need sleep and are afraid to try and fall back asleep.  Vicious cycle just as you said.  The only way I could get past those episodes is with meds.  Tried a couple of different sleep meds, some worked, some didn't.  Ended up using alprazolam.  Now I have the normal pills, but they do have some sublingual types that are very fast acting and don't take a very large dose to make you drowsy.  At 6', 190 pounds, a 0.5mg sublingual would zonk me back out for 4 hours and there was no waking up impared the next morning.

The issue that concerned me about actual sleeping meds is that sometimes the episodes would occur at 2-3am and I have to be up at 6am.  Can't take an 8 hour sleep med at 3am if you have to wake up at 6.  

Share this post


Link to post
Share on other sites

When I wear my wrist/ chest strap heart rate monitor I can often see jumps in HR during the night also.   (not related to nightmare, getting up, etc.)  Mine will jump from 50s to 100s seemingly from movement/rolling over or other unknown cause.   In the past I have also had Holters, Echos, etc with nothing too alarming and have an EKG every time I see my dr (hate the bill....). 

I do find stress seems to overload my system sometimes.    Xanax (alprozolam) will sometimes keep HR more even during night but not consistently lasting entire night.  EP dr would like me to try an antidepressant as some POTS patients respond to the seratonin and see relief in symptoms.  I am putting off adding another med.  I had thought taking my Florinef in pm was making an impact on my HR and sleep quality but my doctor asked me to switch to AM dosing and did not think this was true. 

I hope your situation changes soon.  Rest makes such a difference. 

Share this post


Link to post
Share on other sites

This happens to me too. It's a really awful experience being woken up by tachycardia.

Since going on a beta blocker (Metoprolol) these types of episodes occur less frequently thankfully. In saying that I have begun exercising again and after a particularly intense workout, I was woken up at 1.30am last Wednesday with palpitations, nausea and the shakes. It took 11/2 hours to come out of the attack and it was particularly scary as I was home alone. 

To help me relax and ride it out I play meditation tracks on my phone. There is a great app called 'Buddhify' that has helped me. I also take more beta blocker to get my heart rate down.

I'm sorry you are going through this. I agree with Stellaluna - when your body is playing up rest is best. 

 

Share this post


Link to post
Share on other sites

I have this happen very frequently. There was awhile where I would wake up to my HR being 160-180 in the middle of the night - which would consequently cause a panic attack and make it worse - and it wasn't until later that I learned this is very common in POTS. If you look up typical symptoms, episodes of tachycardia in the middle of the night are listed as a known associated symptom. It's especially common with hyperadrenergic POTS as it's a rush in adrenaline. I will often wake up extremely jittery, as well. I can just feel the adrenaline running through me, and it causes the immediate extreme tachycardia as well as GI sypmtoms and tremulousness. It's a pain in the butt, that's for sure. No one likes to wake up to feeling like you just ran a marathon!

Share this post


Link to post
Share on other sites

Thank you all so much for your posts and insight. It is scary when things happen to our bodies that are out of the "norm" and we can't control them and no doctor seems to be able to tell us what is happening. Every doctor looks at me like I have two heads lol. I just want to feel better and go back to just dealing with the increased heart rate when standing. Hard to rest when this happens and the anxiety with it is the worst. I woke up again last night to 150 Bpm and did some relaxation breathing and it finally went down but felt sick in the morning and have been feeling off all day now. My bp rose in the night too. Usually I am hypotensive but it seems to spike with these increases in hr. If I find anything out after this monitor I will share but for now if anyone else has any insight or tips I am open to them. 

Share this post


Link to post
Share on other sites

Have you tried sleeping in different positions?  I've found that sticking a few pillows under my legs to raise them up a bit (or compression socks) help out on the really bad nights.  Read around some places and it says if you raise your head a bit that helps too, but found it to be the opposite with me.

Share this post


Link to post
Share on other sites

I have dealt with this issue through beta blockers. A beta blocker will slow down your HR and also help to put you back to sleep.  Maybe ask your dr whether this is appropriate,

You could also keep a diary of what happened during the day - I found that this symptom happened right before my period, or if I exercised too hard or from dehydration. You can identify and learn to avoid triggers.  Also, remember that it is scary but a common symptom and usually not dangerous. Anxiety makes it worse, so it is important to calm down.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...